Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 577, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2004, 4:28 AM CDT for Cotton County, Jefferson County, Oklahoma; Clay County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 4:28 AM CDT (09:28 UTC)
- Expired
- Jul 7, 2004, 5:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Cotton County, OK, Jefferson County, OK, Clay County, TX
The radar
The Altus AFB radar (KFDR), 77 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3161 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 070928
SVROKC
OKC033-067-TXC077-071030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
426 AM CDT WED JUL 7 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHERN TEXAS
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
SOUTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 530 AM CDT
* AT 426 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THE LEADING EDGE OF A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS FROM
NEAR WAURIKA LAKE TO NEAR PETROLIA...MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BYERS...CHARLIE...
COOKIETOWN...HASTINGS...JOLLY...PETROLIA...RANDLETT...RYAN...
SOUTHEASTERN WAURIKA LAKE...SUGDEN...TEMPLE AND WAURIKA
HAIL UP TO THE SIZE OF NICKELS AND WINDS OF 60 MPH ARE LIKELY.
IN ADDITION...TORRENTIAL RAINFALL CAN BE EXPECTED.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
LAT...LON 3430 9805 3431 9859 3414 9857 3410 9841
3385 9842 3380 9814 3386 9803 3403 9791
3429 9782
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:59 AM CDT, 29 minutes earlier.
Area forecast discussion, Jul 7, 3:59 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 400 AM CDT WED JUL 7 2004 .DISCUSSION... DIFFICULT TASK OF ASSIGNING POPS TO FIRST 6 HOURS OF SO THIS MORNING. APPEARS NEW CONVECTION IS DEVELOPING ALONG 832 MB FRONT WITH LARGER CLUSTER OF STORMS PROPAGATING SOUTH AND SOUTHEAST. ALSO ELEVATED ECHOS OVER SOUTHWEST KANSAS MOVING SE INTO NORTHWEST PARTS OF THE STATE. THINK THAT LARGER CLUSTER OF STORMS OVER SOUTHWEST PART OF FA WILL BE MAINLY CLEAR OF TEXAS COUNTIES BY SUNRISE OR SHORTLY AFTER. ANOTHER LARGER CLUSTER MAY EVENTUALLY DEVELOP OVER CENTRAL OKLAHOMA AND THEN MOVE INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING. AFTER THIS...MODELS LIFT FRONT BACK TO THE NORTH TODAY AND THIS WILL BE FOCUS FOR STORMS MOVING BACK INTO NORTHERN PARTS OF THE AREA LATER TONIGHT. APPEARS BEST CHANCE WILL BE ACROSS NORTH CENTRAL OKLAHOMA BUT CONFIDENCE IN THIS IS RATHER LOW. AFTER WEDNESDAY NIGHT APPEARS THAT MORE SUMMER-LIKE WEATHER IS IN STORE FOR SOUTHERN PLAINS. WEAKNESS IN RIDGE (TROUGH) MAY ALLOW FOR ISOLATED STORMS SOUTH DURING THE EARLY PART OF THE WEEKEND...BUT OVERALL THINGS SHOULD REMAIN DRY THURSDAY INTO THE EARLY PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 90 71 94 74 / 50 30 10 10 HOBART OK 93 72 97 74 / 30 20 10 10 WICHITA FALLS TX 93 73 98 75 / 40 20 10 10 GAGE OK 91 68 96 70 / 40 20 10 10 PONCA CITY OK 88 71 93 74 / 30 50 10 10 DURANT OK 90 73 92 75 / 50 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 6
Hazardous weather outlook, Jul 6, 12:05 PM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT TUE JUL 6 2004
OKZ004>048-050>052-TXZ083>090-071200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ERICK TO GEARY TO
CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR ADDITIONAL SEVERE WEATHER
OPERATIONS THIS EVENING AND OVERNIGHT TONIGHT.
DISCUSSION...
AN OUTFLOW BOUNDARY GENERATED FROM THUNDERSTORMS OVERNIGHT AND THIS
MORNING HAS BECOME NEARLY STATIONARY ACROSS NORTH TEXAS... FROM NEAR
FORT WORTH... NORTHWESTWARD TO NEAR KNOX COUNTY TEXAS... TO BETWEEN
LUBBOCK AND AMARILLO. IN ADDITION... A COLD FRONT LOCATED ACROSS
THE NORTHERN TEXAS PANHANDLE INTO NORTHWEST OKLAHOMA AT MIDDAY...
WILL MOVE SLOWLY SOUTHEAST TO NEAR INTERSTATE 44 BY EARLY THIS
EVENING. CLOUD COVER FROM MORNING THUNDERSTORMS HAS RAPIDLY
THINNED ACROSS WESTERN AND NORTHERN OKLAHOMA... AND WESTERN NORTH
TEXAS... AND THIS WILL ALLOW THE AIRMASS TO RAPIDLY DESTABILIZE
DURING THE AFTERNOON. RAPID REDEVELOPMENT OF THUNDERSTORMS IS
EXPECTED THIS AFTERNOON AND EVENING FROM SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE WHERE SURFACE
CONVERGENCE AND INSTABILITY WILL BE MAXIMIZED... AND ISOLATED STORMS
MAY ALSO REDEVELOP OVER PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS NEAR THE FRONT AND OUTFLOW BOUNDARY.
STORMS DEVELOPING FARTHER WEST ARE EXPECTED TO ORGANIZE INTO ANOTHER
COMPLEX AND MOVE SOUTHEASTWARD OVERNIGHT... AFFECTING SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS... WITH THE MOST WIDESPREAD
COVERAGE ACROSS THE SOUTHWEST THIRD OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE TORNADO THREAT IS EXCEPTIONALLY LOW AGAIN TODAY... WITH
THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL THIS AFTERNOON
AND EVENING... AND DAMAGING WINDS WITH THE COMPLEX OF STORMS
OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUL 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AS THE
FRONT STALLS AND BEGINS TO RETREAT NORTHWARD.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
MILLERIn the hours before
Special weather statement, Jul 7, 2:18 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 218 AM CDT WED JUL 7 2004 OKZ028-029-070745- CLEVELAND OK-MCCLAIN OK- 218 AM CDT WED JUL 7 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND MCCLAIN COUNTIES. SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM NEAR COLE... TO SOUTH OF NORMAN. THE STORMS WERE MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. CJS
Local storm report, Jul 7, 3:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0318 AM HAIL 8 N MANGUM 34.99N 99.50W
07/07/2004 0.88 INCH GREER OK EMERGENCY MNGR
&&
FMLocal storm report, Jul 7, 3:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME...
NATIONAL WEATHER SERVICE NORMAN OK
319 AM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0050 AM HAIL 8 N MANGUM 34.99N 99.50W
07/07/2004 0.88 INCH GREER OK EMERGENCY MNGR
&&
FMLocal storm report, Jul 7, 3:23 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 AM HAIL 2 W SNYDER 34.66N 98.99W
07/07/2004 0.88 INCH KIOWA OK AMATEUR RADIO
&&
FMLocal storm report, Jul 7, 3:28 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL 7 N REED 35.00N 99.68W
07/07/2004 1.75 INCH GREER OK EMERGENCY MNGR
0110 AM HAIL 2 S BLAIR 34.75N 99.33W
07/07/2004 0.88 INCH JACKSON OK AMATEUR RADIO
0150 AM HAIL 4 NE ALTUS 34.68N 99.28W
07/07/2004 1.00 INCH JACKSON OK AMATEUR RADIO
0158 AM HAIL 1 W ALTUS 34.64N 99.35W
07/07/2004 0.88 INCH JACKSON OK AMATEUR RADIO
&&
FMLocal storm report, Jul 7, 3:39 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 3 S ALTUS 34.59N 99.33W
07/07/2004 59 MPH JACKSON OK MESONET
0205 AM TSTM WND GST 3 S ALTUS 34.59N 99.33W
07/07/2004 60 MPH JACKSON OK MESONET
0220 AM TSTM WND GST 3 S ALTUS 34.59N 99.33W
07/07/2004 62 MPH JACKSON OK MESONET
0237 AM HAIL NOBLE 35.14N 97.39W
07/07/2004 1.00 INCH CLEVELAND OK TRAINED SPOTTER
0254 AM TSTM WND GST 5 N VERNON 34.22N 99.28W
07/07/2004 62 MPH WILBARGER TX AMATEUR RADIO
0257 AM TSTM WND GST 5 N VERNON 34.22N 99.28W
07/07/2004 72 MPH WILBARGER TX AMATEUR RADIO
0308 AM HAIL 2 E MIDDLEBERG 35.10N 97.71W
07/07/2004 1.25 INCH GRADY OK NWS EMPLOYEE
0315 AM HAIL 2 SSW BLANCHARD 35.12N 97.67W
07/07/2004 1.00 INCH MCCLAIN OK CO-OP OBSERVER
0331 AM HAIL 2 SSW BLANCHARD 35.12N 97.67W
07/07/2004 1.25 INCH MCCLAIN OK AMATEUR RADIO
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:04 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| Jul 7, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 50 min |
| Jul 7, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 60 min |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 54 min |
| Jul 7, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 61 min |
| Jul 7, 1:03 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 57 min |
| Jul 7, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 62 min |
| Jul 7, 1:45 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 45 min |
| Jul 7, 1:57 AM CDT | Severe Thunderstorm Warning | OUN | Greer | 63 min |
| Jul 7, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Caddo | 61 min |
| Jul 7, 2:04 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 56 min |
| Jul 7, 2:22 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 53 min |
| Jul 7, 2:26 AM CDT | Severe Thunderstorm Warning | OUN | Beckham | 64 min |
| Jul 7, 2:33 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 42 min |
| Jul 7, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 54 min |
| Jul 7, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 62 min |
| Jul 7, 3:09 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 51 min |
| Jul 7, 3:16 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 59 min |
| Jul 7, 3:25 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 65 min |
| Jul 7, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | McClain | 62 min |
| Jul 7, 3:44 AM CDT | Severe Thunderstorm Warning | OUN | Washita | 61 min |
| Jul 7, 3:45 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 45 min |
| Jul 7, 3:57 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 63 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Jul 7, 4:50 AM CDT | Severe Thunderstorm Warning | OUN | Seminole | 40 min |
| Jul 7, 5:29 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 46 min |
| Jul 7, 5:55 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc, Seminole | 50 min |
| Jul 7, 6:05 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 40 min |
| Jul 7, 6:44 AM CDT | Severe Thunderstorm Warning | OUN | Johnston | 46 min |
| Jul 7, 7:21 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 54 min |
| Jul 6, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 64 min |
| Jul 7, 3:37 AM CDT | Severe Thunderstorm Warning | OUN | Wichita | 38 min |
| Jul 7, 4:11 AM CDT | Severe Thunderstorm Warning | OUN | Wichita | 64 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.